Electronic Journal of Probability

Moment convergence of balanced Pólya processes

Svante Janson and Nicolas Pouyanne

Full-text: Open access

Abstract

It is known that in an irreducible small Pólya urn process, the composition of the urn after suitable normalization converges in distribution to a normal distribution. We show that if the urn also is balanced, this normal convergence holds with convergence of all moments, thus giving asymptotics of (central) moments.

Article information

Source
Electron. J. Probab., Volume 23 (2018), paper no. 34, 13 pp.

Dates
Received: 22 June 2016
Accepted: 30 June 2017
First available in Project Euclid: 28 April 2018

Permanent link to this document
https://projecteuclid.org/euclid.ejp/1524880978

Digital Object Identifier
doi:10.1214/17-EJP80

Zentralblatt MATH identifier
1390.60044

Subjects
Primary: 60C05: Combinatorial probability

Keywords
Pólya urns Pólya processes moment convergence

Rights
Creative Commons Attribution 4.0 International License.

Citation

Janson, Svante; Pouyanne, Nicolas. Moment convergence of balanced Pólya processes. Electron. J. Probab. 23 (2018), paper no. 34, 13 pp. doi:10.1214/17-EJP80. https://projecteuclid.org/euclid.ejp/1524880978


Export citation

References

  • [1] Krishna B. Athreya and Samuel Karlin, Embedding of urn schemes into continuous time Markov branching processes and related limit theorems. Ann. Math. Statist. 39 (1968), 1801–1817.
  • [2] Brigitte Chauvin, Nicolas Pouyanne and Réda Sahnoun, Limit distributions for large Pólya urns. Ann. Appl. Probab. 21 (2011), no. 1, 1–32.
  • [3] Brigitte Chauvin, Quansheng Liu and Nicolas Pouyanne, Limit distributions for multitype branching processes of $m$-ary search trees, Ann. Inst. Henri Poincaré Probab. Stat. 50 (2014), no. 2, 628–654.
  • [4] Brigitte Chauvin, Cécile Mailler and Nicolas Pouyanne, Smoothing equations for large Pólya urns, J. Theor. Probab. 28 (2015), 923–957.
  • [5] F. Eggenberger and G. Pólya, Über die Statistik verketteter Vorgänge. Zeitschrift Angew. Math. Mech. 3 (1923), 279–289.
  • [6] Philippe Flajolet, Joaquim Gabarró and Helmut Pekari, Analytic urns. Ann. Probab. 33 (2005), no. 3, 1200–1233.
  • [7] Cecilia Holmgren, Svante Janson and Matas Šileikis, Multivariate normal limit laws for the numbers of fringe subtrees in $m$-ary search trees and preferential attachment trees. Preprint, 2016. arXiv:1603.08125
  • [8] Svante Janson, Functional limit theorems for multitype branching processes and generalized Pólya urns. Stoch. Process. Appl. 110 (2004), 177–245.
  • [9] Svante Janson, Limit theorems for triangular urn schemes. Probab. Theory Rel. Fields 134 (2005), 417–452.
  • [10] Svante Janson, Mean and variance of balanced Pólya urns. Preprint, 2016. arXiv:1602.06203
  • [11] Miloslav Jiřina, Stochastic branching processes with continuous state space. Czechoslovak Math. J. 8 (83) (1958), 292–313.
  • [12] Hosam M. Mahmoud, Pólya urn models. CRC Press, Boca Raton, FL, 2009.
  • [13] Cécile Mailler, Describing the asymptotic behaviour of multicolour Pólya urns via smoothing systems analysis. Preprint, 2014. arXiv:1407.2879
  • [14] Nicolas Pouyanne, An algebraic approach to Pólya processes. Ann. Inst. Henri Poincaré Probab. Stat. 44 (2008), no. 2, 293–323.